Alert archive / Wyoming / Special Weather Statements in 2012
Special Weather Statement, NWS Riverton, WY
NWS Riverton, WY issued this special weather statement at Jul 17, 2012, 12:21 PM MDT for Johnson County, Wyoming. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2012, 12:21 PM MDT (18:21 UTC)
- Expired
- Jul 17, 2012, 1:00 PM MDT
- In force
- 39 min
- Issued by
- NWS Riverton, WY
County Johnson County, WY
The radar
The Riverton/Lander radar (KRIW), 168 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 6.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1882 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
874 WWUS85 KRIW 171821 SPSRIW SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1221 PM MDT TUE JUL 17 2012 WYZ009-011-020-171900- BIGHORN MOUNTAINS SOUTHEAST WY-NATRONA COUNTY LOWER ELEVATIONS WY-SOUTHEAST JOHNSON COUNTY WY- 1221 PM MDT TUE JUL 17 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JOHNSON AND EXTREME NORTHERN NATRONA COUNTIES UNTIL 100 PM MDT... AT 1212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HOLE IN THE WALL...OR 10 MILES SOUTHWEST OF KAYCEE...MOVING EAST AT 20 MPH. WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS STORM WILL BE NEAR... I25 EXIT 249 AROUND 1235 PM MDT. I25 EXIT 246...KAYCEE AND STATE HWY 190 MILE MARKER 100 AROUND 1240 PM MDT. STATE HWY 192 MILE MARKER 10 AROUND 100 PM MDT. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 242 AND 264. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4387 10638 4357 10621 4344 10692 4364 10700 TIME...MOT...LOC 1821Z 248DEG 16KT 4361 10670 $$ LAVOIE
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Jul 17, 11:23 AM MDT, 58 minutes earlier.
Area forecast discussion, Jul 17, 11:23 AM MDT, 58 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE RIVERTON WY 1123 AM MDT TUE JUL 17 2012 .SHORT TERM...TODAY THROUGH THURSDAY NIGHT SHOWERS AND THUNDERSTORMS HAVE DIMINISHED ACROSS THE AREA AFTER A DEVELOPING MESOSCALE CONVECTIVE SYSTEM DROPPED OVER AN INCH OF RAIN ACROSS MUCH OF JOHNSON COUNTY LATE LAST EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE AGAIN TODAY AS MONSOON MOISTURE REMAINS IN PLACE. INSTABILITY WILL INCREASE A BIT WITH WARMER TEMPERATURES TODAY BUT DYNAMIC FORCING WILL BE LACKING. ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED BUT STORMS WILL HAVE GREATEST COVERAGE OVER THE MOUNTAINS. DRY AIR IS MOVING INTO THE SOUTHWESTERN U.S. UNDER THE INFLUENCE OF A CLOSED UPPER LOW CURRENTLY NEAR THE OREGON/CALIFORNIA COAST. THIS DRY AIR WILL REACH WYOMING LATE TUESDAY AND DRY THE ATMOSPHERE OUT A BIT FOR WEDNESDAY AND THURSDAY. SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER THE MOUNTAINS BOTH DAYS BUT WILL REMAIN VERY ISOLATED IN NATURE. MODELS HAVE COME INTO BETTER AGREEMENT ON MID LEVEL MOISTURE FOR THURSDAY WITH THE NAM STILL THE WETTEST MODEL. HAVE TRENDED TOWARD THE OTHERS TO KEEP DRIER CONDITIONS ACROSS THE AREA. HOTTER TEMPERATURES ARE EXPECTED EACH DAY FOR THE NEXT FEW DAYS WITH TEMPERATURES APPROACHING THE CENTURY MARK BY THURSDAY IN THE BIG HORN AND POWDER RIVER BASINS. .LONG TERM...FRIDAY THROUGH TUESDAY AN UPPER LOW ACROSS THE PACIFIC NORTHWEST COAST EARLY FRIDAY IS PROJECTED BY THE MODELS TO OPEN UP AND EJECT NORTHEAST ACROSS THE NORTHERN INTERMOUNTAIN WEST/EXTREME NORTHERN ROCKIES FRIDAY AND FRIDAY NIGHT. AT THE SAME A SUBTROPICAL RIDGE WILL BE CENTERED ACROSS THE FRONT RANGE OF COLORADO AND THE CENTRAL PLAINS. MODELS ARE NOW SHOWING SOME MONSOONAL MOISTURE SURGING NORTHWARD FRIDAY...RESULTING IN ISOLATED TO PERHAPS LOCALLY SCATTERED CONVECTION...MAINLY OVER THE HIGHER TERRAIN. THE ASSOCIATED WEAK...SHALLOW COLD FRONT SHOULD PUSH SOUTH AND EAST ACROSS THE FORECAST AREA IN THE FRIDAY NIGHT/SATURDAY TIME FRAME...WITH LITTLE IMPACT ON TEMPERATURES. SATURDAY AND SUNDAY...THE SUBTROPICAL RIDGE SHOULD REMAIN CENTERED ACROSS THE FRONT RANGE OF COLORADO AND CENTRAL PLAINS. THIS POSITION OF THE RIDGE WOULD KEEP THE SOUTHERN AND EASTERN SECTIONS OF THE FORECAST AREA IN THE ZONE OF BEST MOISTURE...INSTABILITY AS WELL AS PERIODIC WEAK DISTURBANCES ROTATING AROUND THE SUBTROPICAL HIGH. WILL HAVE ISOLATED POPS ACROSS THE SOUTH AND EAST...AS WELL AS MUCH OF THE HIGHER TERRAIN. HOWEVER...LATER SHIFTS MIGHT NEED TO INCREASE/EXPAND POPS. ANOTHER UPPER LOW/TROUGH IS EXPECTED TO TRACK EAST FROM EXTREME SOUTHERN BRITISH COLUMBIA SUNDAY INTO CENTRAL/SOUTHERN SASKATCHEWAN BY MONDAY/MONDAY NIGHT. THE 00Z GFS IS FARTHER SOUTH AND SLOWER THAN THE 00Z ECMWF. THIS FEATURE MIGHT FLATTEN THE SUBTROPICAL HIGH ENOUGH TO SUPPRESS THE MONSOONAL MOISTURE FARTHER SOUTH KEEPING MUCH OF THE AREA DRY MONDAY AND TUESDAY. CONFIDENCE IS LOW THIS FAR OUT IN TRACK OF THE LOW/TROUGH OR WHERE THE BEST MOISTURE WILL BE LOCATED. THUS WILL KEEP MAINLY ISOLATED POPS GOING ESPECIALLY ACROSS THE EAST AND SOUTH...AS WELL AS MUCH OF THE HIGHER TERRAIN. TEMPERATURES ARE EXPECTED TO BE AROUND 5 TO 10 DEGREES ABOVE AVERAGE THROUGH THE EXTENDED. .AVIATION.../18Z ISSUANCE/ SHOWERS AND STORMS WILL REDEVELOP OVER AND NEAR THE MOUNTAINS DURING THE NEXT COUPLE OF HOURS. SOME OF THIS ACTIVITY WILL SPREAD ACROSS THE LOWER ELEVATIONS DURING THE AFTERNOON AND EARLY EVENING HOURS...WITH THE LEAST ACTIVITY ACROSS THE SOUTH AND THE STRONGEST STORMS EXPECTED ACROSS NORTHEASTERN WYOMING NEAR BYG. WIND GUSTS TO 40 KNOTS WILL BE POSSIBLE IN THE VICINITY OF STORMS. THE SHOWERS AND STORMS WILL WIND DOWN BY 06Z WED. VFR CONDITIONS WILL PREVAIL...HOWEVER MVFR TO IFR CONDITIONS ARE LIKELY IN THUNDERSTORMS. .FIRE WEATHER... SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN TODAY BUT THERE SHOULD BE FEWER THAN MONDAY AS THERE WILL BE NO UPPER LEVEL DISTURBANCE TO ASSIST IN THUNDERSTORM DEVELOPMENT. MOST STORMS WILL FORM OVER THE MOUNTAINS WITH A FEW MOVING IN TO THE LOWER ELEVATIONS DURING THE AFTERNOON HOURS. DRIER AIR WILL MOVE IN FOR WEDNESDAY AND THURSDAY WITH ANY STORMS BEING CONFINED TO THE MOUNTAINS AND VERY ISOLATED. A WARMING TREND IS EXPECTED THE NEXT FEW DAYS WITH HUMIDITY NEARING CRITICAL LEVELS WEDNESDAY AND THURSDAY. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BERC LONG TERM...WM AVIATION...ALLEN FIRE WEATHER...BERC
Hazardous weather outlook, Jul 17, 4:00 AM MDT, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 400 AM MDT TUE JUL 17 2012 WYZ001>020-022>030-181200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 400 AM MDT TUE JUL 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED MOUNTAIN THUNDERSTORMS ARE EXPECTED WITH ISOLATED THUNDERSTORMS ELSEWHERE. THE STRONGEST STORMS ARE EXPECTED MAINLY ACROSS JOHNSON COUNTY...WITH THE MAIN HAZARDS OF STRONG AND ERRATIC WINDS...CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAINFALL WITH THE POTENTIAL OF LOCALIZED FLOODING. ELSEWHERE...THE MAIN HAZARD WILL BE STRONG AND ERRATIC WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WEDNESDAY AND THURSDAY...ISOLATED MOUNTAIN THUNDERSTORMS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS...ANY FLOODING... HAIL AND GUSTS ABOVE 40 MPH.. THANK YOU. TEAM RIVERTON
In the hours before
Special weather statement, Jul 17, 12:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1221 PM MDT TUE JUL 17 2012 WYZ009-011-020-171900- BIGHORN MOUNTAINS SOUTHEAST WY-NATRONA COUNTY LOWER ELEVATIONS WY-SOUTHEAST JOHNSON COUNTY WY- 1221 PM MDT TUE JUL 17 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JOHNSON AND EXTREME NORTHERN NATRONA COUNTIES UNTIL 100 PM MDT... AT 1212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HOLE IN THE WALL...OR 10 MILES SOUTHWEST OF KAYCEE...MOVING EAST AT 20 MPH. WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS STORM WILL BE NEAR... I25 EXIT 249 AROUND 1235 PM MDT. I25 EXIT 246...KAYCEE AND STATE HWY 190 MILE MARKER 100 AROUND 1240 PM MDT. STATE HWY 192 MILE MARKER 10 AROUND 100 PM MDT. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 242 AND 264. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4387 10638 4357 10621 4344 10692 4364 10700 TIME...MOT...LOC 1821Z 248DEG 16KT 4361 10670 LAVOIE
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:14 PM MDT | Special Weather Statement | RIW | Teton | 46 min |
| Jul 16, 6:17 PM MDT | Special Weather Statement | RIW | 43 min | |
| Jul 16, 7:07 PM MDT | Special Weather Statement | RIW | 38 min | |
| Jul 16, 8:30 PM MDT | Special Weather Statement | RIW | Johnson | 45 min |
| Jul 16, 9:52 PM MDT | Special Weather Statement | RIW | Washakie | 53 min |
| Jul 16, 9:55 PM MDT | Special Weather Statement | RIW | Sublette | 50 min |
| Jul 16, 10:36 PM MDT | Special Weather Statement | RIW | Johnson | 39 min |
| Jul 16, 11:14 PM MDT | Special Weather Statement | RIW | Johnson | 46 min |
| Jul 16, 11:57 PM MDT | Special Weather Statement | RIW | Johnson | 48 min |
| Jul 17, 12:31 PM MDT | Special Weather Statement | RIW | 44 min | |
| Jul 17, 12:35 PM MDT | Special Weather Statement | RIW | Johnson | 40 min |
| Jul 17, 12:45 PM MDT | Special Weather Statement | RIW | 45 min | |
| Jul 17, 12:58 PM MDT | Special Weather Statement | RIW | Johnson | 47 min |
| Jul 17, 1:00 PM MDT | Special Weather Statement | RIW | Hot Springs | 30 min |
| Jul 17, 1:03 PM MDT | Special Weather Statement | RIW | Johnson | 27 min |
| Jul 17, 1:15 PM MDT | Special Weather Statement | RIW | 30 min | |
| Jul 17, 1:24 PM MDT | Special Weather Statement | RIW | Johnson | 51 min |
| Jul 17, 1:27 PM MDT | Special Weather Statement | RIW | 48 min | |
| Jul 17, 2:04 PM MDT | Special Weather Statement | RIW | Johnson | 26 min |
| Jul 17, 2:08 PM MDT | Special Weather Statement | RIW | Hot Springs | 37 min |
| Jul 17, 2:15 PM MDT | Special Weather Statement | RIW | Big Horn | 30 min |
| Jul 17, 2:31 PM MDT | Special Weather Statement | RIW | Hot Springs | 29 min |
| Jul 17, 2:36 PM MDT | Special Weather Statement | RIW | Hot Springs | 24 min |
| Jul 17, 3:00 PM MDT | Special Weather Statement | RIW | Big Horn | 45 min |
| Jul 17, 4:10 PM MDT | Special Weather Statement | RIW | Washakie | 50 min |
| Jul 17, 5:08 PM MDT | Special Weather Statement | RIW | Johnson | 52 min |
Nearby
Special Weather Statements in Wyoming, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.